Heavy Rain, Clinton
- When
- June 29, 4:00 PM EST to 5:00 PM EST
- Where
- Clinton County, Altona
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
A warm and very humid airmass was in place across northern New York. Thunderstorms developed along and ahead of a cold front as it moved southeast across northern New York during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A warm and very humid airmass was in place across northern New York. Thunderstorms developed along and ahead of a cold front as it moved southeast across northern New York during the afternoon. Thunderstorms with very heavy rainfall impacted the town of Altona with streams and culverts running full and water ponding on roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 3:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 420 PM EDT WED JUN 29 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... LARGE AREA OF SHWRS/THNDSTRMS ASSOCD WITH VORT LOBE MOVED ACRS SRN PTN OF FA EARLIER TDY. SHWRS/THNDSTRMS DEVELOPED ACRS NRN AREAS LATER AM/PM IN ADVANCE OF APRCHG WEAK CDFNT. LOCALLY HEAVY AMTS OF RAIN HAVE BEEN COMMON WITH BOTH AREAS OF PCPN. STRONG WINDS HAVE ALSO BEEN REPORTED IN SOME OF THE ACTIVITY OVER NRN AREAS THIS PM IN WET MICROBURSTS. WITH SUFFICIENT INSTABILITY IN PLACE ACRS REGION THRU EARLY TONIGHT AHEAD OF BOUNDARY...AND PWS STILL GREATER THAN 1.5 INCHES...THE RISK OF LOCALLY HVY RAIN AND GUSTY WINDS WILL CONTINUE WITH ANY THNDSTRMS THIS EVENING. ACTIVITY WILL THEN DIMINISH OVERNIGHT. MIN TEMPS MOSTLY IN 60S...WITH SOME UPPER 50S ACRS NRN NYS. SOMEWHAT DRIER AIR OVER FA DURING THURSDAY...ALTHO DWPTS AND PWS NOT AS LOW AS INDICATED BY EARLIER GUIDANCE. H8 TEMPS EXPECTED TO BE ABOUT 2 DEG C COOLER THAN TDY...BUT ADDED SUN WILL MORE THAN COMPENSATE FOR THIS. EXPECT HIGHS IN M-U 80S. STALLED AND DECAYING BOUNDARY OVER SRN/ERN SECTIONS WILL SERVE AS FOCUS FOR DVLPMNT OF SCT PM SHWRS/THNDSTRMS. WITH ATMOS CAPPED ACRS REST OF AREA...ONLY SLITE CHC FOR ANY PM CONVECTION. SOUTHERLY FLOW DEVELOPS ACRS FA THURS NITE AND INCREASES DURING FRIDAY WITH APRCH OF CDFNT. STALLED BOUNDARY OVER ERN ZONES THURS NITE MAY RESULT IN WDLY SCT SHWRS/THNDSTRMS...BUT OTHERWISE EXPECT DRY CONDITIONS THURS NITE. INCREASING CHANCES FOR SHWRS/THNDSTRMS DURING FRIDAY...MAINLY DURING PM HRS...AS CDFNT MOVES INTO FA. WITH UPPER LEVEL TROF LAGS BEHIND SFC FRONT...SO EXPECT THE FRONT TO SLOW AS IT MOVES ACRS RGN FRI NITE...KEEPING THREAT OF SHWRS/THNDSTRMS THRU MUCH OF NIGHT...ESPECIALLY ERN ZONES. POTENTIAL EXISTS FOR FOR SVR WX FRI PM/EVEN IN SQUALL LINES THAT DEVELOP AHEAD OF CDFNT. DRIER AND COOLER AIRMASS THEN BUILDS INTO FA DURING SATURDAY AS HIGH PRESSURE BUILDS EAST FROM OH VLY/GRTLKS. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... FRNT CLR OF REGION AS HIGH PRESSURE WORKS SOUTH OF GREAT LKS REGION...BRINGING DRIER AIR TO THE AREA. SFC RIDGE IN CURRENT MDL RUN HAS BEEN SHIFTED MORE WEST THAN PREVIOUS RUN...BUT STILL FORECASTED TO MV OFFSHORE DURING THE DAY MONDAY...ALLOWING FOR ANOTHER WARM/GULF SURGE TO WORK INTO THE NORTHEAST. WILL CONTINUE MENTION SL CHANCE FOR TRW MON AFT/EARLY EVE WITH DAYTIME HEATING OVER CWA. SFC LOW OVER CENTRAL CANADA AND ASSOCIATED TRAILING CD FRNT WILL BE NEXT SYSTEM TO AFFECT CWA BY MIDWEEK. DIFF IN MDL TIMING FOR BRINGING FRNT THRU CWA...BUT WILL GO WITH PARTIAL BLEND HPC/GFS GUIDANCE...BRINGING FRNT INTO WESTERN CWA TUESDAY MORNING...OVERSPREADING REST OF CWA DURING THE DAY...AND WILL PUT HIGHEST POPS IN FOR NOW (BETWEEN 12Z TUES-00Z WED). BECAUSE OF FROPA TIMING DIFF...WILL KEEP HIGH CHANCE POPS IN FOR NOW. FRNT CLRS CWA BY WED MORNING AS ANOTHER SFC HIGH BUILDS OVER REGION. 850MB TEMPS STILL PRETTY HIGH MON INTO TUES...SO WILL CONTINUE SHOWING INCR IN HIGH TEMPS MON INTO TUES...TAPERING OFF W/ FROPA AND APPROACH OF NEXT RIDGE. && .AVIATION... CHANCE FOR RW/TRW ALL SITES XCEPT KMSS WHERE JUST CHANCE FOR -RW. LIGHT WINDS THRU ENTIRE PERIOD. VFR THRU IFR COND THRU 00Z WHERE TS OCCURS RA/+RA POSSIBLE. FG/HZ AFT 00Z WILL REDUCE VSBY IFR/MVFR AT TIMES. HIGHER TRRN WILL BE OBSCD. AFT 11Z-12Z VFR COND W/ SCT CLD COVER. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...RJS LONG TERM...JN AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 432 AM EDT WED JUN 29 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-300829- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 432 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS COULD BE STRONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... MORE SHOWERS OR THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION ON FRIDAY AND NEXT TUESDAY. SOME STORMS COULD BE STRONG ON FRIDAY AS WELL. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY NOT BE REQUIRED TODAY AND TONIGHT. MURRAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
222 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD WILLISTON 44.43N 73.07W
06/29/2005 CHITTENDEN VT LAW ENFORCEMENT
ROUTE 2 CLOSED DUE TO WASH OUT ON FRENCH HILL. GOVERNOR
AND CHITTENDED ROADS ALSO WASHED OUT.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD WILLISTON 44.43N 73.07W
06/29/2005 CHITTENDEN VT LAW ENFORCEMENT
ROUTE 2 CLOSED DUE TO WASH OUT ON FRENCH HILL. GOVERNOR
CHITTENDEN ROAD ALSO WASHED OUT.
&&
MBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
442 PM EDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD WILLISTON 44.43N 73.07W
06/29/2005 CHITTENDEN VT LAW ENFORCEMENT
ROUTE 2 CLOSED DUE TO WASH OUT ON FRENCH HILL. GOVERNOR
AND CHITTENDED ROADS ALSO WASHED OUT.
0240 PM FLASH FLOOD WILLISTON 44.43N 73.07W
06/29/2005 CHITTENDEN VT LAW ENFORCEMENT
SEVERAL ROADS CLOSED DUE TO WASHOUTS
0300 PM TSTM WND DMG WILLISTON 44.43N 73.07W
06/29/2005 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON GOVERNOR CHITTENDEN ROAD
&&
LAHIFFThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5460991.